Medindia

X

Liver Disease may Result from Repeated Use of Common Anaesthestic

by Tanya Thomas on  April 19, 2011 at 9:32 AM General Health News   - G J E 4
Experts have warned that repeated exposure to a widely-used anaesthetic may cause liver disease.

The anaesthetic, methoxyflurane, is used for rapid short-term pain relief during brief, painful procedures, and is administered via single-dose puffers.
 Liver Disease may Result from Repeated Use of Common Anaesthestic
Liver Disease may Result from Repeated Use of Common Anaesthestic
Advertisement

Formerly used as a general anaesthetic, this is no longer the case because of its toxic effects on the liver, said Kacey O'Rourke, a treating medical registrar at Royal Brisbane and Women's Hospital.

Advertisement
Doctors are reconsidering the use of the drug after a 33-year-old woman developed acute hepatitis four weeks after beginning a series of treatments for varicose veins.

The woman was given the anaesthetic via an inhaler during three vein treatments.

"It seems the exposure to methoxyflurane in our patient was the likely cause of acute hepatitis, and it may be that repeated exposure was a contributing factor," the Daily Telegraph quoted O'Rourke as saying in a statement.

"This observation has implications for the way methoxyflurane is prescribed, including its use for procedural analgesia in cases in which several procedures (and hence, repeated dosing) are required," he added.

Source: ANI
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All